Cookies

We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.

Durham University

Email and Telephone Directory

Staff Profile

Mark Powell

Personal web page

Associate Professor, Topology in the Department of Mathematical Sciences

(email at mark.a.powell@durham.ac.uk)

Research Groups

Department of Mathematical Sciences

  • Pure Mathematics
  • Pure Mathematics: Topology

Research Interests

  • Topology of manifolds
  • Knot theory

Publications

Journal Article

  • Cha, Jae Choon, Kim, Min Hoon & Powell, Mark (2020). A family of freely slice good boundary links. Mathematische Annalen 376(3-4): 1009-1030.
  • Friedl, Stefan & Powell, Mark (2020). Homotopy ribbon concordance and Alexander polynomials. Archiv der Mathematik 115(6): 717-725.
  • Davis, Christopher William, Nagel, Matthias, Orson, Patrick & Powell, Mark (2020). Triple linking numbers and surface systems. Indiana University Mathematics Journal
  • Cha, Jae Choon, Orr, Kent & Powell, Mark (2020). Whitney towers and abelian invariants of knots. Mathematische Zeitschrift 294(1-2): 519–553.
  • Friedl, Stefan, Nagel, Matthias, Orson, Patrick & Powell, Mark (2019). Satellites and concordance of knots in 3-manifolds. Transactions of the American Mathematical Society 371(4): 2279-2306.
  • Nagel, Matthias, Orson, Patrick, Park, JungHwan & Powell, Mark (2019). Smooth and topological almost concordance. International Mathematics Research Notices 2019(23): 7324-7355.
  • Miller, Allison N. & Powell, Mark (2019). Stabilization distance between surfaces. L'Enseignement Mathematique 65(3/4): 397-440.
  • Miller, Allison N. & Powell, Mark (2018). Symmetric chain complexes, twisted Blanchfield pairings, and knot concordance. Algebraic and Geometric Topology 18(6): 3425-3475.
  • Friedl, Stefan & Powell, Mark (2017). A Calculation of Blanchfield Pairings of 3-Manifolds and Knots. Moscow Mathematical Journal 17(1): 59-77.
  • Nagel, Matthias & Powell, Mark (2017). Concordance Invariance of Levine-Tristram Signatures of Links. Documenta Mathematica 22: 25-43.
  • Cochran, Tim D., Harvey, Shelly & Powell, Mark (2017). Grope metrics on the knot concordance set. Journal of Topology 10(3): 669-699.
  • Cha, Jae Choon, Friedl, Stefan & Powell, Mark (2017). Splitting Numbers of Links. Proceedings of the Edinburgh Mathematical Society 60(03): 587-614.
  • Kasprowski, Daniel, Land, Markus, Powell, Mark & Teichner, Peter (2017). Stable classification of 4-manifolds with 3-manifold fundamental groups. Journal of Topology 10(3): 827-881.
  • Powell, Mark (2017). The four-genus of a link, Levine–Tristram signatures and satellites. Journal of Knot Theory and Its Ramifications 26(02): 1740008.
  • Friedl, Stefan, Leidy, Constance, Nagel, Matthias & Powell, Mark (2017). Twisted Blanchfield pairings and decompositions of 3-manifolds. Homology, homotopy and applications 19(2): 275-287.
  • Borodzik, Maciej, Friedl, Stefan & Powell, Mark (2016). Blanchfield forms and Gordian distance. Journal of the Mathematical Society of Japan 68(3): 1047-1080.
  • Cha, Jae Choon & Powell, Mark (2016). Casson towers and slice links. Inventiones mathematicae 205(2): 413-457.
  • Borodzik, Maciej & Powell, Mark (2016). Embedded Morse Theory and Relative Splitting of Cobordisms of Manifolds. The Journal of Geometric Analysis 26(1): 57-87.
  • Powell, Mark (2016). Twisted Blanchfield Pairings and Symmetric Chain Complexes. The Quarterly Journal of Mathematics
  • Friedl, Stefan, Nagel, Matthias & Powell, Mark (2014). A specious unlinking strategy. Periodica Mathematica Hungarica 69(2): 207-210.
  • Friedl, Stefan & Powell, Mark (2014). Cobordisms to weakly splittable links. Proceedings of the American Mathematical Society 142(2): 703-712.
  • Cha, Jae Choon, Friedl, Stefan & Powell, Mark (2014). Concordance of links with identical Alexander invariants. Bulletin of the London Mathematical Society 46(3): 629-642.
  • Cha, Jae Choon & Powell, Mark (2014). Covering link calculus and the bipolar filtration of topologically slice links. Geometry & Topology 18(3): 1539-1579.
  • Friedl, Stefan & Powell, Mark (2014). Links not concordant to the Hopf link. Mathematical Proceedings of the Cambridge Philosophical Society 156(03): 425-459.
  • Cha, Jae Choon & Powell, Mark (2014). Nonconcordant links with homology cobordant zero-framed surgery manifolds. Pacific Journal of Mathematics 272(1): 1-33.
  • Kasprowski, Daniel & Powell, Mark (2014). Shrinking of toroidal decomposition spaces. Fundamenta Mathematicae 227(3): 271-296.
  • Powell, Mark (2012). A second order algebraic knot concordance group. Algebraic & Geometric Topology 12(2): 685.
  • Friedl, Stefan & Powell, Mark (2012). AN INJECTIVITY THEOREM FOR CASSON-GORDON TYPE REPRESENTATIONS RELATING TO THE CONCORDANCE OF KNOTS AND LINKS. Bulletin of the Korean Mathematical Society 49(2): 395.
  • Balm, Cheryl, Friedl, Stefan, Kalfagianni, Efstratia & Powell, Mark (2012). Cosmetic crossings and Seifert matrices. Communications in Analysis and Geometry 20(2): 235.

Supervises